safety medical

Neurontin (Gabapentin) Abuse

Many prescription drugs that affect the brain chemistry of people can be used for purposes outside of their intended and safety domain. Using any pharmaceutical against the specific instructions can lead to abuse, and gabapentin abuse is reportedly on the rise. While most of the Neurontin abuse is scene in people that are trying to ease their suffering from alcohol or cocaine dependency, it is also beginning to be used and abused as a recreational drug. There have been several cases of prisons that have discontinued the administration of this medication because of the widespread gabapentin abuse. While the side effects of this medication are relatively minor at regular dosages, the amount that people are taking when they engage in Neurontin abuse are at two to five times the recommended dose–often exceeding 5000 mg a day.

The incidence of gabapentin abuse is still relatively minor, but it is on the rise in certain populations. For people that are trying to self-medicate and switch from a perceived more serious drug abuse, such as cocaine or alcohol addiction, Neurontin can offer a laid back and relaxed state to take the edge off. And while the evidence of its anti-anxiety properties are minimal, there are plenty of people that are turning to Neurontin abuse to ease their anxiety and/or get them into a “high” so that they can deal with their dependencies. Even though gabapentin doesn’t have the same addictive qualities of cocaine or alcohol, the people that are already addicted will use this medication as a substitution. This presents several complications, especially when it is being self-administered without the appropriate medical attention.

One of the large problems with people trying to get “high” and cope with the gabapentin abuse is that their bodies can build up a tolerance for the side effects that give them this feeling. This in turn, as with most drugs, leads to an ever increasing dosage to feel the same effects. Without proper regulation from a medical professional the initial Neurontin abuse can escalate to dosage levels that far exceed the overdose thresholds and can cause serious negative side effects. If the person is then not able to get their hands on a new source of the medication they can experience withdrawal symptoms, such as disorientation, tachycardia, diaphoresis, hostility, and abdominal pain. These symptoms and side effects often happen suddenly and can take several days to resolve. It is far easier to wean down the dose over a period of a few weeks, which also should be done with the assistance of their doctor.

While Neurontin abuse is not widespread, it is on the rise in certain populations and every effort should be made to help these individuals. The side effects of chasing the “high” as well as the withdrawal symptoms combine to make gabapentin abuse a serious health concern for those people. Consult with a physician and seek help if you or someone you know is abusing gabapentin.

2.71 / 57 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment